Oklahoma, 2021

Flash Flooding and Flooding in Oklahoma, June 26 to 29, 2021

June 26 to 29, 2021 · NWS OUN · 21 events in 9 counties and zones

A very moist airmass and slow moving storms led to a multi-day heavy rainfall event for much of the area. 6 to 8+ inches fell in a swath from southwest OK northeast along the I-44 corridor.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A very moist airmass and slow moving storms led to a multi-day heavy rainfall event for much of the area. 6 to 8+ inches fell in a swath from southwest OK northeast along the I-44 corridor. Several storms also produced isolated severe weather with hail and strong winds reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 26, 12:25 PM CST, 3 hours 21 minutes earlier.

Area forecast discussion, Jun 26, 12:25 PM CST, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Norman OK
125 PM CDT Sat Jun 26 2021

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Sunday)
Issued at 122 PM CDT Sat Jun 26 2021

Heavy rainfall and flooding remains the main impact in the short
term. Overhead a longwave trough has been steadily pushing in while
anomalously high moisture (PWATs up to 2 standard deviations above
normal) flows over a stalling front. The front is expected to
establish itself more or less along the I-44 corridor (reflected in
our forecast with higher PoPs/QPF). Additional rainfall amounts of 2-
6 inches are possible over the next 24 hours as this pattern
persists into tomorrow. A flood watch remains in effect through
tomorrow afternoon.

Decent instability (1000-2000 joules MUCAPE) will support a few
strong to severe storms this afternoon (especially toward western
north Texas), though deep level shear remains weak (30-35 knots).

Day

&&

.LONG TERM...
(Sunday night through next Friday)
Issued at 122 PM CDT Sat Jun 26 2021

Rainy continues to be the theme through the long term as the upper
level low becomes cut off over / southwest of the Great Lakes
region. Though there is some variation in the depth and positioning
of the wobbling upper low, nearly all ensemble solutions keep daily
rain chances in the forecast through next Friday (after that,
there's differences in how soon the upper low departs). However,
with the front washing out early next week, rainfall amounts will
likely decrease some from what we're looking at in the short term.

Under this pattern, skies will remain mostly cloudy and highs will
be in the 80s (below average).

Day

&&

.AVIATION...
(18Z TAFS)
Issued at 1239 PM CDT Sat Jun 26 2021

Complicated forecast with tempo MVFR conditions as we heat up and
get low cu development early in the forecast. Most locations
expected to go to VFR by 20-22Z, but this could be short lived as
convection could then initiate from southwest Oklahoma into
central Oklahoma. Widespread TSRA expected once again toward and
after 00Z especially across central and southwest Oklahoma
terminals toward KSPS. Additional develop over western Texas is
expected to move into the region late this evening and overnight,
keeping MVFR/IFR conditions into tomorrow morning.

&&

.UPPER AIR...
Issued at 1239 PM CDT Sat Jun 26 2021

An Upper Air flight is planned for 19Z today.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  68  79  68  80 /  90  60  60  70
Hobart OK         67  81  66  81 /  80  40  60  60
Wichita Falls TX  70  86  69  83 /  90  40  60  70
Gage OK           65  83  65  81 /  30  10  30  40
Ponca City OK     68  80  68  82 /  80  60  40  60
Durant OK         73  88  70  85 /  30  40  50  80

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Sunday afternoon for OKZ004>042-044>046.

TX...Flood Watch through Sunday afternoon for TXZ083>090.

&&

SHORT TERM...14
LONG TERM....14
AVIATION...11
Hazardous weather outlook, Jun 26, 11:36 AM CST, 4 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1236 PM CDT Sat Jun 26 2021

OKZ004>048-050>052-TXZ083>090-271745-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1236 PM CDT Sat Jun 26 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
There is a slight risk for severe thunderstorms today from central
toward southwestern Oklahoma and adjacent parts of northern Texas.
Most of these would occur this afternoon and evening. Large hail
and damaging winds are both possible.

.Heavy Rainfall...
There is a moderate risk for flash flooding along a wide swath
surrounding I-44 all across central and southwestern Oklahoma and
southwestward into northern Texas. Two to four inches of rain has
already fallen across portions of central Oklahoma, and three to
six inches of additional rainfall is expected in this region
before sunrise Sunday. A flood watch remains in effect.

.DAYS TWO THROUGH SEVEN...Sunday through Thursday...

.Thunderstorms...
Thunderstorm chances will continue through Thursday.

.Heavy Rainfall...
Heavy rainfall is likely into the daytime Sunday. A flood watch is
in effect through Sunday afternoon for the same areas as mentioned
above.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jun 26, 2:36 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
336 PM CDT Sat Jun 26 2021

OKZ038-262100-
Comanche OK-
336 PM CDT Sat Jun 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR northern Comanche County Until
400 PM CDT...

AT 330 PM CDT, a thunderstorm with a wall cloud was reported near
Cache, moving northeast at 10 MPH. Organized storm rotation was not
detected, but brief funnels may occur with the thunderstorm.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...

Locations impacted include...
Northwestern Lawton, Cache, Elgin, Fletcher, Medicine Park, Meers,
Lake Lawtonka, Fort Sill, southern Lake Ellsworth, Wichita Mountains
Wildlife Refuge, Mount Scott, Doris Campground and The Visitor
Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3452 9864 3467 9875 3484 9874 3481 9816
TIME...MOT...LOC 2030Z 240DEG 8KT 3464 9862

Mahale
Special weather statement, Jun 26, 2:53 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
353 PM CDT Sat Jun 26 2021

OKZ034-036-262130-
Greer OK-Jackson OK-
353 PM CDT Sat Jun 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Greer and north
central Jackson Counties Until 430 PM CDT...

AT 348 PM CDT, a strong thunderstorm was located 4 miles northeast of
Duke, moving east at 15 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

Locations impacted include...
Altus, Blair, Martha, Altus Air Force Base, Duke and Hester.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Storm intensity is increasing and severe weather may develop rapidly.
Stay alert and listen for warnings.

&&

LAT...LON 3462 9957 3473 9959 3486 9932 3464 9925
TIME...MOT...LOC 2048Z 262DEG 11KT 3469 9949

Mahale
Special weather statement, Jun 26, 2:56 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
356 PM CDT Sat Jun 26 2021

OKZ036-TXZ083-262130-
Jackson OK-Hardeman TX-
356 PM CDT Sat Jun 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Jackson and central
Hardeman Counties Until 430 PM CDT...

AT 355 PM CDT, a strong thunderstorm was located 6 miles northeast of
Goodlett, moving east at 10 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

Locations impacted include...
Eldorado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3434 9985 3443 9984 3450 9963 3434 9967
TIME...MOT...LOC 2055Z 265DEG 8KT 3440 9980

Mahale
Special weather statement, Jun 26, 3:00 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
400 PM CDT Sat Jun 26 2021

OKZ038-262130-
Comanche OK-
400 PM CDT Sat Jun 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR northern Comanche County Until
430 PM CDT...

AT 358 PM CDT, a strong thunderstorm was located over eastern Fort
Sill, moving east at 10 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...

Locations impacted include...
Northern Lawton, Cache, Elgin, Medicine Park, Fort Sill, Lake
Lawtonka, Lake Ellsworth, southeastern Wichita Mountains Wildlife
Refuge, Mount Scott and The Visitor Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3486 9842 3485 9837 3478 9823 3467 9816
      3459 9852 3466 9871
TIME...MOT...LOC 2058Z 254DEG 8KT 3470 9849

Mahale
Special weather statement, Jun 26, 3:17 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
417 PM CDT Sat Jun 26 2021

OKZ035>037-262145-
Kiowa OK-Tillman OK-Jackson OK-
417 PM CDT Sat Jun 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Kiowa...northwestern
Tillman and northeastern Jackson Counties Until 445 PM CDT...

AT 415 PM CDT, a strong thunderstorm was located 4 miles west of
Altus, moving east at 15 MPH.

HAZARDS INCLUDE...
Wind gusts to 40 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Altus, Olustee, Martha, Friendship, Altus Air Force Base and
Humphreys.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3473 9945 3472 9944 3473 9944 3478 9913
      3452 9915 3456 9951
TIME...MOT...LOC 2115Z 266DEG 12KT 3465 9940

Mahale
Special weather statement, Jun 26, 3:27 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
427 PM CDT Sat Jun 26 2021

OKZ027-038-039-262215-
Grady OK-Stephens OK-Comanche OK-
427 PM CDT Sat Jun 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Grady...northwestern
Stephens and northeastern Comanche Counties Until 515 PM CDT...

AT 426 PM CDT, a strong thunderstorm was located over eastern Fort
Sill, moving east at 15 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Elgin, Sterling, eastern Fort Sill and Central High.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3464 9837 3478 9838 3485 9804 3471 9799
      3458 9802
TIME...MOT...LOC 2126Z 265DEG 13KT 3470 9828

Mahale

The radar

The Altus AFB radar (KFDR), 78 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

12 flood, 5 flash flood, 2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Comanche

When
June 26, 3:46 PM CST
Where
Comanche County, 0.89 mi SE of Elgin
Measured
0.88 in hail
Reported by
Public
Coordinates
34.770, -98.280

Hail, Comanche

When
June 26, 3:54 PM CST
Where
Comanche County, 0.89 mi SE of Elgin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.770, -98.280

Thunderstorm Wind, Comanche

When
June 26, 3:54 PM CST
Where
Comanche County, 0.89 mi SE of Elgin
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
34.770, -98.280

Measured with handheld anemometer. Also, various small limbs and shingles scattered throughout the neighborhood.

Thunderstorm Wind, Jackson

When
June 26, 10:14 PM CST
Where
Jackson County, 2.36 mi SSW of Friendship
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
34.670, -99.250

Flood, Comanche

When
June 27, 1:03 AM CST to 4:03 AM CST
Where
Comanche County, 1.35 mi S of (Fsi)fort Sill to 1.5 mi N of (Fsi)fort Sill
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
34.651, -98.378

Several inches of water reported flowing across I-44.

Flash Flood, Oklahoma

When
June 27, 3:25 AM CST to 6:25 AM CST
Where
Oklahoma County, 3.02 mi NNW of Spencer to 2.46 mi SW of (Tik)tinker Afb
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.553, -97.391

Multiple stalled cars from flooded roadways.

Flash Flood, Oklahoma

When
June 27, 5:00 AM CST to 8:00 AM CST
Where
Oklahoma County, 1.29 mi WNW of Nicoma Park to 1.1 mi ENE of (Tik)tinker Afb
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.498, -97.341

Multiple intersections closed in town with one water rescue performed. Some apartments evacuated due to high water.

Flood, Oklahoma

When
June 27, 8:57 AM CST to 11:57 AM CST
Where
Oklahoma County, 0.78 mi SW of Oklahoma City to 0.55 mi WSW of Oklahoma City
Cause
Heavy Rain
Reported by
Public
Coordinates
35.463, -97.521

Overflown lake at the myriad botanical gardens resulted in temporary closure of lower level.

Flood, Tillman

When
June 27, 9:55 AM CST to 12:55 PM CST
Where
Tillman County, 1.14 mi E of Manitou to 1.55 mi SE of Manitou
Cause
Heavy Rain
Reported by
Social Media
Coordinates
34.510, -98.960

Twitter photo with water over roadways and getting close to homes.

Flood, Lincoln

When
June 27, 10:52 AM CST to 1:52 PM CST
Where
Lincoln County, 2.36 mi SSE of Kendrick to 1.88 mi SSE of Kendrick
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.760, -96.750

Parts of 3510 road near Stroud are flooded or washed away, impassable.

Flood, Oklahoma

When
June 27, 11:13 AM CST to 2:13 PM CST
Where
Oklahoma County, 3.69 mi SSE of Arcadia Lake to 2.9 mi W of Jones
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.599, -97.353

North Canadian river flooding causing 2-3 feet of water over the roadway at NE 122ND street and north Westminster.

Flood, Comanche

When
June 27, 11:16 AM CST to 2:16 PM CST
Where
Comanche County, 2.07 mi S of Lawton to 1.92 mi S of Lawton
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
34.580, -98.390

Vehicle underwater at Railroad and Bishop road.

Flood, Comanche

When
June 27, 11:17 AM CST to 2:17 PM CST
Where
Comanche County, 0.57 mi W of Elgin to 0.67 mi ENE of Elgin
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
34.780, -98.300

Portion of a road washed away on a street north of 1st street.

Flood, Comanche

When
June 27, 11:20 AM CST to 2:20 PM CST
Where
Comanche County, 1.96 mi SE of (Fsi)fort Sill to 1.31 mi NE of Lawton
Cause
Heavy Rain
Reported by
Public
Coordinates
34.650, -98.355

Garden village neighborhood off of NE Rogers Lane being evacuated due to rising flood waters.

Flood, Oklahoma

When
June 28, 1:04 PM CST to 4:04 PM CST
Where
Oklahoma County, 2.82 mi SSW of Edmond to 2.4 mi S of Edmond
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.610, -97.490

Moving water reported over roadway near the intersection of Fox hollow and Memorial road.

Flood, Kingfisher

When
June 28, 3:00 PM CST to 6:00 PM CST
Where
Kingfisher County, 3.56 mi WNW of Kingfisher to 3.72 mi ENE of Kingfisher
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.879, -97.989

Highway 33 is blocked off from a few miles east and west of Kingfisher.

Flood, Kingfisher

When
June 28, 3:22 PM CST to 6:22 PM CST
Where
Kingfisher County, 3.72 mi WNW of Kingfisher to 2.62 mi WSW of Kingfisher
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
35.873, -97.995

Broadcast media live coverage of a water rescue. The water was up past the tires on a truck.

Flash Flood, McClain

When
June 28, 7:45 PM CST to 10:45 PM CST
Where
McClain County, 2.62 mi NW of Goldsby to 1.89 mi NNW of Goldsby
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.176, -97.513

Six to eight inches of fast moving water over the road at 24th and Lamar by Riverwind casino.

Flash Flood, Hughes

When
June 28, 7:59 PM CST to 10:59 PM CST
Where
Hughes County, 2.56 mi NW of Holdenville to 1.99 mi WSW of Holdenville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.107, -96.431

Six to eight inches of water crossing the roads in town at several locations.

Flood, Cleveland

When
June 28, 9:00 PM CST to 11:59 PM CST
Where
Cleveland County, 1.42 mi SSW of (Oun)norman Westheimer Arpt to 2.75 mi NE of Norman
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
35.232, -97.482

Neighborhood streets with several inches of water across the road, some spots with close to 6 inches of standing water over the road.

Flash Flood, Lincoln

When
June 28, 9:10 PM CST to June 29, 12:10 AM CST
Where
Lincoln County, 3.88 mi NW of Chandler to 3.8 mi SW of Chandler
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.749, -96.930

Several reports of flash flooding across the county with road closures on Highway 18 north/south out of Chandler and at Highway 66/177.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968553, 968554, 968588, 968590, 968593, 968594, 968695, 968703, 968704, 968709, 968715, 968725, 968731, 969118, 969120, 969123, 969127, 969128, 969130, 969131, 969132.